Alert archive / Alabama / Flash Flood Warnings in 2011
Flash Flood Warning 41, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 15, 2011, 6:30 PM CDT for Madison County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2011, 6:30 PM CDT (23:30 UTC)
- Expired
- Jul 15, 2011, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Madison County, AL
The radar
The Northeast Alabama radar (KHTX), 59 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 393 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
799 WGUS54 KHUN 152330 FFWHUN ALC089-160230- /O.NEW.KHUN.FF.W.0041.110715T2330Z-110716T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HUNTSVILLE AL 630 PM CDT FRI JUL 15 2011 THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL MADISON COUNTY IN NORTH CENTRAL ALABAMA... * UNTIL 930 PM CDT * AT 626 PM CDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING ACROSS THE WARNED AREA...PARTICULARLY BETWEEN NORTHERN MADISON AND HARVEST. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MADISON AND HARVEST. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVING WATER HAS BEEN REPORTED ON PORTIONS OF WALL TRIANA BOULEVARD AND OLD RAILROAD BED ROAD. BARRICADES ARE BEING PUT IN PLACE ALONG PORTIONS OF THESE ROADS WHERE WATER FROM RECENT HEAVY RAINFALL IS CAUSING FLOODING. ALTHOUGH THE RAINFALL HAS SUBSIDED TO SOME EXTENT...FLOODING OF ROADS WILL CONTINUE FOR THE NEXT FEW HOURS AS THE WATER WILL BE SLOW TO RECEDE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 3470 8665 3471 8679 3492 8678 3492 8665 $$ KDW
1 follow-up statement
069 WGUS74 KHUN 160227 FFSHUN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 927 PM CDT FRI JUL 15 2011 ALC089-160242- /O.EXP.KHUN.FF.W.0041.000000T0000Z-110716T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MADISON AL- 927 PM CDT FRI JUL 15 2011 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR WEST CENTRAL MADISON COUNTY WILL BE ALLOWED TO EXPIRE AT 930 PM CDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3470 8665 3471 8679 3492 8678 3492 8665 $$ KDW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 6:15 PM CDT, 15 minutes earlier.
Area forecast discussion, Jul 15, 6:15 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 615 PM CDT FRI JUL 15 2011 .UPDATE...FOR 00Z TAFS. && .AVIATION... SCT +SHRA/TSRA WL GRADUALLY DIMINISH FROM 00Z-02Z. VFR CIGS WL DETERIORATE TO MVFR NLT 02Z AT KHSV AND 07Z AT KMSL. VERY MOIST SELY FLOW WILL ADVECT IFR CIGS BY AROUND 12Z...AND THIS MAY NEED FUTURE AMENDING. SHRA ACTIVITY WILL INCREASE IN COVERAGE BY 14-16Z WITH EMBEDDED TS PSBL DURG THE AFTN HRS AFT 18Z WITH CONTD MVFR CONDS. && .DISCUSSION.../ISSUED AT 254 PM CDT FRI JUL 15 2011/ THE TENNESSEE VALLEY CURRENTLY REMAINS BENEATH WEAK DIVERGENT FLOW ALOFT -- BETWEEN A STRENGTHENING MID-LEVEL ANTICYCLONE OVER THE CENTRAL PLAINS AND A NEARLY STATIONARY UPPER LOW CENTERED OVER THE CANADIAN MARITIMES TO THE EAST OF MAINE. THE DIVERGENT FLOW IS ALSO BEING AIDED TO SOME EXTENT BY THE PRESENCE OF A BROAD AND WEAK MID/UPPER-LOW LOCATED ACROSS SOUTHERN ALABAMA/SOUTHERN GEORGIA AND THE WESTERN FLORIDA PANHANDLE. THE DECK OF LOW CLOUDS AND STRATUS... WHICH HAS BEEN MAINTAINED FOR MUCH OF THE DAY BY MOISTURE ADVECTION ASSOCIATED WITH A 20-30 KNOT SOUTHEASTERLY LOW-LEVEL JET...WILL CONTINUE TO SLOWLY DISSIPATE THROUGH THE AFTERNOON...AS MODELS INDICATE THAT VERY WEAK ISENTROPIC DESCENT BETWEEN 300-320K WILL PERSIST OVER THE REGION. DESPITE THE STRONGEST LOW-LEVEL CONVERGENCE REMAINING TO THE SOUTH OF THE LOCAL AREA -- IN VICINITY OF STALLED FRONT ACROSS SOUTH ALABAMA -- THE LIMITED HEATING THAT WILL RESULT FROM BREAKS IN THE STRATUS SHOULD ALLOW SCATTERED/NUMEROUS SHOWERS AND THUNDERSTORMS TO DEVELOP IN THE VERY MOIST AIR MASS IN PLACE /PWAT VALUES RANGING FROM 2-2.25 INCHES/ WITH STORM COVERAGE AND INTENSITY BEING AIDED BY WEAK DIVERGENCE ALOFT. EXPECT SCATTERED SHOWERS AND STORMS TO LINGER JUST AN HOUR OR SO BEYOND SUNSET BUT SHOULD NOT PERSIST INTO THE LATE EVENING...AS TODAYS ACTIVITY WILL PRIMARILY BE DRIVEN BY DIURNAL HEATING. LOW STRATUS AND FOG WILL LIKELY DEVELOP IN THE PREVAILING EAST- SOUTHEASTERLY LOW-LEVEL FLOW REGIME OVER THE AREA ONCE AGAIN BY EARLY SATURDAY MORNING...WITH AREAS RECEIVING RAINFALL TODAY THE MOST LIKELY TO EXPERIENCE LOCALLY DENSE FOG ON SATURDAY MORNING. VERY LITTLE CHANGE IN THE SYNOPTIC SCALE PATTERN IS ANTICIPATED ON SATURDAY...ALTHOUGH PWAT VALUES ARE FORECAST TO DROP INTO THE 1.85-2 INCH RANGE. THIS...COMBINED WITH A MORE PRONOUNCED NORTHEAST FLOW AND LESS DIVERGENCE ALOFT /DUE TO THE CENTRAL PLAINS MID-LEVEL RIDGE BUILDING AND EXPANDING TOWARD THE UPPER MIDWEST/ MAY LEAD TO A LOWER COVERAGE OF AFTERNOON SHOWERS AND STORMS. MORNING CLOUDS AND FOG WILL LIKELY ONCE AGAIN BE SLOW TO BURN OFF...YIELDING ANOTHER DAY WITH HIGH TEMPERATURES IN THE MID 80S TO AROUND 90 AT BEST. FROM SATURDAY NIGHT THROUGH THE END OF THE SHORT TERM PERIOD...A SERIES OF STRONG MID-LEVEL VORTICES DIGGING AROUND AN UPPER LOW CENTERED OFF THE COAST OF BRITISH COLUMBIA AND WASHINGTON WILL FORCE DOWNSTREAM HEIGHTS TO RISE FURTHER OVER THE CENTRAL PLAINS...CONTRIBUTING TO AN ALREADY INTENSE HEAT WAVE OVER THIS REGION. THE MID-LEVEL RIDGE IS EXPECTED TO REMAIN LOCATED OVER THE CENTRAL PLAINS THROUGH EARLY NEXT WEEK...WITH A CONTINUATION OF NORTHEAST FLOW ALOFT OVER THE TENNESSEE VALLEY. THUS...GIVEN PWAT VALUES EXPECTED TO REMAIN GENERALLY IN THE 1.7-1.9 INCH RANGE AND THE POTENTIAL FOR A FEW DISTURBANCES TO ROTATE SOUTHWARD OVER THE REGION...SCATTERED SHOWERS AND STORMS CANNOT BE RULED OUT AT ANY POINT THROUGH MONDAY...ALTHOUGH RAIN CHANCES LOOK TO DECREASE SIGNIFICANTLY BY SUNDAY. REGARDING TEMPERATURES THROUGH THE SHORT TERM...HIGH TEMPERATURES TOMORROW WILL LIKELY BE IN THE MID 80S DUE TO THE EXTENT OF MORNING CLOUDS AND FOG...BUT SHOULD REBOUND INTO THE UPPER 80S/LOWER 90S BY SUNDAY. LOWS WILL ACTUALLY BE A DEGREE OR SO COOLER ON SATURDAY/SUNDAY/MONDAY MORNINGS...AS DEW POINTS VALUES DECLINE WITH A WEDGE FRONT WORKING AROUND THE BASE OF THE APPALACHIANS. MEDIUM RANGE GUIDANCE FROM THE GFS/ECMWF CONTINUES TO INDICATE THAT A SERIES OF STRONG MID-LEVEL WAVES DROPPING SOUTHWARD THROUGH THE GULF OF ALASKA AND DOWN THE PACIFIC COAST OF BRITISH COLUMBIA WILL FORCE THE UPPER LOW -- LOCATED OFF THE COAST OF NORTHERN CALIFORNIA EARLY NEXT WEEK -- TO EJECT RAPIDLY NORTHEASTWARD INTO SOUTHERN CANADA BY WEDNESDAY MORNING. THIS WILL FORCE THE CENTRAL PLAINS MID- LEVEL RIDGE TO EXPAND EASTWARD ACROSS THE LOWER MISSISSIPPI/OHIO AND TENNESSEE VALLEY REGION...WITH THE HIGH FORECAST TO BECOME CENTERED ACROSS WESTERN KENTUCKY/WESTERN AND MIDDLE TENNESSEE BY THURSDAY EVENING. AS HAS BEEN MENTIONED IN PREVIOUS FORECASTS...THIS WILL TRANSLATE TO ANOTHER PERIOD OF VERY HOT TEMPERATURES FOR NORTHERN ALABAMA AND SOUTHERN MIDDLE TENNESSEE...WITH LITTLE CHANCE FOR RAINFALL ASIDE FROM A STRAY AFTERNOON SHOWER OR STORM. WILL UNDERCUT MEXMOS MAXIMUM TEMPERATURES BY JUST A COUPLE OF DEGREES ON MONDAY AND TUESDAY...BASED ON SUPPLY OF GROUND MOISTURE CURRENTLY IN PLACE. HOWEVER...1000-850 MB THICKNESS PROGS FROM THE GFS/ECMWF SUGGEST THAT FORECASTED HIGHS IN THE UPPER 90S ARE MORE THAN JUSTIFIED DURING THE PERIOD FROM WEDNESDAY THROUGH FRIDAY...WITH HEAT INDEX READINGS EXPECTED TO BE IN THE 105-110 DEGREE RANGE ONCE AGAIN. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && AVIATION...KULA DISCUSSION...70/DD
Hazardous weather outlook, Jul 15, 1:11 PM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 111 PM CDT FRI JUL 15 2011 ALZ001>010-016-TNZ076-096-097-160215- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 111 PM CDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS WILL IMPACT THE TENNESSEE VALLEY...ESPECIALLY SOUTH OF THE TENNESSEE RIVER TODAY AND THIS EVENING. SOME OF THESE STORMS MAY BECOME STRONG WITH GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. THERE IS A RISK OF FLASH FLOODING DUE TO SLOW STORM MOVEMENT...HIGH ATMOSPHERIC MOISTURE LEVELS...AND A WET GROUND WHERE PRECIPITATION HAS ALREADY FALLEN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A CHANCE FOR MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL CONTINUE THIS WEEKEND...AND THROUGH THE MIDDLE OF NEXT WEEK. GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGER STORMS. HOT CONDITIONS WILL RETURN TOWARDS THE MIDDLE OF NEXT WEEK...WITH DAILY HIGH TEMPERATURES WARMING BACK INTO THE MID AND UPPER 90S. CORRESPONDING HEAT INDEX VALUES WILL CLIMB BACK INTO THE 100-108 DEGREE RANGE BY THE MIDDLE OF NEXT WEEK. NIGHTTIME LOWS DURING THIS PERIOD WILL ONLY COOL INTO THE MID 70S. .SPOTTER CALL TO ACTION STATEMENT... FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS OF WIND DAMAGE AND FLOODING WILL BE GREATLY APPRECIATED. RSB/CCC
In the hours before
Special weather statement, Jul 15, 6:19 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
619 PM CDT FRI JUL 15 2011
ALZ006-160000-
MADISON-
619 PM CDT FRI JUL 15 2011
...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 700 PM
CDT...
AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARVEST...OR 8 MILES NORTH OF MADISON...
MOVING NORTH AT 5 MPH.
OCCASIONAL CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
MADISON.
HARVEST.
RAINFALL AMOUNTS AROUND ONE AND ONE HALF INCHES HAVE FALLEN IN THE
PAST HOUR IN AREAS BETWEEN MADISON AND HARVEST...AND AN ADDITIONAL
INCH OF RAIN IS POSSIBLE IN THESE AREAS. THIS MAY RESULT IN BRIEF
RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3471 8664 3468 8678 3473 8679 3490 8679
3490 8666
TIME...MOT...LOC 2315Z 167DEG 5KT 3483 8674
KDWThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:26 PM CDT | Special Weather Statement | HUN | Morgan | 49 min |
| Jul 14, 8:28 PM CDT | Special Weather Statement | HUN | Morgan | 47 min |
| Jul 14, 8:47 PM CDT | Flash Flood Warning | HUN | Lawrence, Limestone, Madison, Morgan | 3 hr |
| Jul 15, 6:19 PM CDT | Special Weather Statement | HUN | Madison | 41 min |
Nearby
Flash Flood Warnings in Alabama, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.